Date of this Version
Long-term care settings have the majority of their patients on multiple antibiotics, and outbreaks of antibiotic-associated diarrhea and Clostridium difficile are common. Probiotics have been used with these patients to reduce these side effects. Probiotics can re-establish the composition of intestinal microflora, enhance immune response, and clear pathogens from the host which may reduce the symptoms of antibiotic-associated diarrhea. Therefore, the goal of this study was to conduct a retrospective study of the effectiveness of using probiotic in elderly patients in a long-term care facility in a Midwestern city who suffered from antibiotic-associated diarrhea. The probiotic, CulturelleTM had been administered once a day to eight males and twelve female patients who were taking antibiotics and stool consistency and number were recorded. Out of the original group, seven of the patients receiving the probiotic appeared to have positive effects while two patients had negative effects on stools. Thirteen patients showed no change in stool consistency and number. It was difficult to determine the effects of the probiotic due to the use by the facility of a bowel movement protocol for preventing constipation and impaction, and the lack of dietary records.
Published studies in patients in long-term facilities vary greatly in terms of trial design, type and dose of probiotic and duration of treatment, which may explain why probiotics work for some patients and not for others. Probiotic use is becoming more accepted with antibiotic-associated diarrhea but due to the lack of definitive evidence about efficacy and the safety of probiotic use, more studies need to be conducted.
Advisors: Kaye Stanek Krogstrand and Julie Albrecht